Alert archive / Utah / Flash Flood Warnings in 2010

Flash Flood Warning 43, NWS Salt Lake City, UT

August 18, 2010Wayne County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2010, 2:10 PM MDT for Wayne County, Utah. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2010, 2:10 PM MDT (20:10 UTC)
Expired
Aug 18, 2010, 5:15 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Flood severity
None

County Wayne County, UT

The radar

The Cedar City radar (KICX), 163 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 2:10 PM MDTFLASH FLOOD3 E Fruita, UT6 TO 8 FEET OF WATER IN GRAND WASH IN CAPITOL REEF NATIONAL PARK. WATER FLOWING ACROSS THE SCENIC DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.2 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2010-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2010-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3228 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

003 
WGUS55 KSLC 182010
FFWSLC
UTC055-182315-
/O.NEW.KSLC.FF.W.0043.100818T2010Z-100818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
210 PM MDT WED AUG 18 2010

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL WAYNE COUNTY IN UTAH...

* UNTIL 515 PM MDT

* AT 204 PM MDT...NATIONAL PARK RANGERS REPORTED FLASH               
  FLOODING FROM A THUNDERSTORM OVER GRAND WASH...WITH 6 TO 8 FEET 
DEEP WATER FLOWING OVER THE SCENIC DRIVE IN CAPITOL REEF NATIONAL 
PARK.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL
  REEF NP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121

$$

SCHOENING
2 follow-up statements
818 
WGUS75 KSLC 182130
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT WED AUG 18 2010

UTC055-182315-
/O.CON.KSLC.FF.W.0043.000000T0000Z-100818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
330 PM MDT WED AUG 18 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 515 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

AT 318 PM MDT...THUNDERSTORM ACTIVITY HAS DIMINISHED OVER THE 
CAPITOL REEF NATIONAL PARK AREA. FLASH FLOODING IN THE GRAND WASH 
AREA IS DIMINISHING...HOWEVER...THE SCENIC DRIVE AREA OF THE PARK 
REMAINS CLOSED.  IT IS ANTICIPATED THAT FLASH FLOODING IN THIS AREA 
WILL BE FINISHED THIS EVENING.  

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CAPITOL REEF
NP

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121

$$

MCINERNEY
718 
WGUS75 KSLC 182310
FFSSLC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
510 PM MDT WED AUG 18 2010

UTC055-182318-
/O.EXP.KSLC.FF.W.0043.000000T0000Z-100818T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WAYNE UT-
510 PM MDT WED AUG 18 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 515 PM MDT FOR SOUTH
CENTRAL WAYNE COUNTY...

FLASH FLOODING IN CAPITOL REEF NATIONAL PARK HAS ENDED.  
HOWEVER...DUE TO THE PRIOR FLASH FLOODING AND DEBRIS ON THE 
ROAD...THE SCENIC DRIVE WILL BE CLOSED UNTIL TOMORROW.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3830 11128 3830 11112 3817 11110 3816 11121

$$

MCINERNEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 12:20 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 18, 12:20 PM MDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1220 PM MDT WED AUG 18 2010

UPDATED AVIATION DISCUSSION

.SYNOPSIS...MOISTURE HAS SPREAD OVER MOST OF THE AREA. AN UPPER
TROUGH MOVING NORTH FROM ARIZONA WILL BRING WIDESPREAD CONVECTION
TO SOUTHERN AND EASTERN UTAH. ANOTHER PACIFIC SYSTEM WILL
CONVECTION TO NORTHWEST UTAH THIS AFTERNOON AND OVERNIGHT INTO
THURSDAY MORNING.

&&

.DISCUSSION...ALL BUT EXTREME NORTHWEST CORNER OF UTAH HAS NOW
MOISTENED CONSIDERABLY IN THE PAST 24 HOURS. LOW LEVEL DEWPOINTS
AND GOES PRECIPITABLE WATER VALUES ALL MODERATE TO HIGH WITH PW
ALONG THE UT/AZ BORDER OVER ONE INCH AND PW OVER SLC AROUND .80.

WELL DEFINED UPPER TROUGH OVER CENTRAL AZ WILL MOVE NORTHEAST
THROUGH THE DAY AND BRING CLOUDS...SHOWERS...AND THUNDERSTORMS TO
MUCH OF SOUTHEAST PORTION OF FORECAST AREA. LOCALLY HEAVY RAIN
POSSIBLE...ALTHOUGH BEST THREAT MAY BE AROUND THE PERIPHERY OF THE
MAIN CLOUD SHIELD WHERE SOLAR HEATING IS STRONGEST. WASHINGTON
COUNTY TO GET LOTS OF SUNSHINE AND IS VERY MOIST...BUT SUBSIDENCE
ASSOCIATED WITH PASSAGE OF TROUGH JUST EAST OF THE AREA MAY LIMIT
ACTIVITY IN EXTREME SW UTAH TODAY.

LATEST 12Z NAM ALSO QUITE EXCITED ABOUT CONVECTION DEVELOPING OVER
WEST DESERTS AND THEN INTO THE WASATCH FRONT THIS AFTERNOON. THIS
APPEARS TO BE A LOCATION WHERE COMBINATION OF LARGER SCALE ASCENT
ASSOCIATED WITH APPROACHING PACIFIC TROUGH AND JET MAX AND MOIST
AIRMASS COMBINE. WITH APPROACHING JET MAX THERE IS CONSIDERABLE
VERTICAL SHEAR AND THESE STORMS HAVE THE POTENTIAL TO BE ORGANIZED
AND STRONG.

HAVE UPDATED AREAS OF SOUTHERN UTAH FROM AROUND KANAB TO
HANKSVILLE TO LAKE POWELL WITH HIGHER POPS AND LOCALLY HEAVY RAIN.
NO OTHER CHANGES AT THIS TIME.

&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL BE THE MAJOR IMPACT AT
THE SLC TERMINAL TODAY...WITH GUSTY ERRATIC WINDS LIKELY WITH ANY
STORM THAT MOVES THROUGH THE AREA. THROUGH THE EARLY AFTERNOON
HOURS...THESE STORMS WILL BE ISOLATED AND ARE MORE LIKELY TO COME
FROM THE SOUTH...POTENTIALLY CAUSING SOUTHERLY WINDS SURFACE WINDS.
STORMS ARE EXPECTED TO BECOME MORE WIDESPREAD IN THE LATE AFTERNOON
AND EARLY EVENING. BARRING THUNDERSTORMS...SURFACE WINDS SHOULD
REMAIN LIGHT NORTHERLY UNTIL 01Z TO 03Z.

&&

.FIRE WEATHER...DEEP MOISTURE HAS MADE ITS WAY INTO NORTH CENTRAL
UTAH OVERNIGHT AS A DISTURBANCE MOVED ACROSS IDAHO AND NORTHERN
UTAH. BEHIND THIS DISTURBANCE THERE SHOULD BE SEVERAL HOURS OF
SUBSIDENCE TO CAP ANY CONVECTION ACROSS THE NORTH BUT IT SHOULD
BECOME ACTIVE THIS AFTERNOON INTO TONIGHT WITH WETTING RAINS.
FARTHER SOUTH A WELL DEFINED CIRCULATION OVER WEST CENTRAL ARIZONA
WILL DRIFT NORTHEAST INTO SOUTHEAST UTAH THIS AFTERNOON AND EVENING.
WIDESPREAD WETTING RAINS ARE LIKELY. EVEN IN AREAS WHERE RAIN DOES
NOT OCCUR...HIGH DEW POINTS WILL KEEP RELATIVE HUMIDITIES WELL ABOVE
NORMAL ACROSS THE SOUTHERN HALF OF UTAH THROUGH THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ013-019>021-518.

WY...NONE.
&&

PUBLIC...DUNN
FIRE WEATHER...STRUTHWOLF
AVIATION...SCHOENING

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 18, 6:07 AM MDT, 8 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT WED AUG 18 2010

UTZ001>016-019>021-517-518-WYZ021-191215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT WED AUG 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MOIST AIRMASS WILL BRING SHOWERS AND THUNDERSTORMS TO THE
OUTLOOK AREA THROUGH TONIGHT. SOME OF THE THUNDERSTORMS WILL
PRODUCE HEAVY RAIN AND LOCAL FLASH FLOODING IS POSSIBLE ACROSS
THE SOUTHEAST. SEVERE STORMS ARE ALSO POSSIBLE...MAINLY OVER THE
NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A PACIFIC STORM SYSTEM WILL CROSS THE REGION THURSDAY WITH DRYING
EXPECTED ACROSS THE NORTH AND WEST BEHIND IT WHILE MOISTURE WILL
LINGER ACROSS THE SOUTH AND EAST.

MOISTURE...AND THE CHANCE OF THUNDERSTORMS...IS FORECAST TO
INCREASE AGAIN OVER THE WEEKEND AS SOUTHWEST FLOW RETURNS AHEAD OF
ANOTHER PACIFIC TROUGH DEVELOPING ALONG THE COAST. THIS MOISTURE
WILL REMAIN OVER THE SOUTHEAST INTO EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 4:08 AM MDTFlash Flood WatchSLC41 hr
Aug 18, 2:26 PM MDTFlash Flood WarningSLCIron3 hr
Aug 18, 2:37 PM MDTSevere Thunderstorm WarningSLCTooele38 min
Aug 18, 3:19 PM MDTFlash Flood WarningSLCWashington3 hr
Aug 18, 3:44 PM MDTFlash Flood WarningSLCEmery3 hr
Aug 18, 5:37 PM MDTSpecial Weather StatementSLCBeaver53 min
Aug 18, 5:41 PM MDTFlash Flood WarningSLCTooele2 hr

Nearby

Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.